Weight loss after the first year of stavudine-containing antiretroviral therapy and its association with lipoatrophy, virological failure, adherence and CD4 counts at primary health care level in Kigali, Rwanda.
AffiliationMédecins Sans Frontières, Operational Centre Brussels, Medical Department, Duprestraat 94, 1090 Brussels, Belgium. firstname.lastname@example.org
MetadataShow full item record
AbstractThis study was conducted among 609 adults on stavudine-based antiretroviral treatment (ART) for at least one year at health center level in Kigali, Rwanda to (a) determine the proportion who manifest weight loss after one year of ART (b) examine the association between such weight loss and a number of variables, namely: lipoatrophy, virological failure, adherence and on-treatment CD4 count and (c) assess the validity and predictive values of weight loss to identify patients with lipoatrophy. Weight loss after the first year of ART was seen in 62% of all patients (median weight loss 3.1 kg/year). In multivariate analysis, weight loss was significantly associated with treatment-limiting lipoatrophy (adjusted effect/kg/year -2.0 kg, 95% confidence interval -0.6;-3.4 kg; P<0.01). No significant association was found with virological failure or adherence. Higher on-treatment CD4 cell counts were protective against weight loss. Weight loss that was persistent, progressive and/or chronic was predictive of lipoatrophy, with a sensitivity and specificity of 72% and 77%, and positive and negative predictive values of 30% and 95%. In low-income countries, measuring weight is a routine clinical procedure that could be used to filter out individuals with lipoatrophy on stavudine-based ART, after alternative causes of weight loss have been ruled out.
- High prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda.
- Authors: van Griensven J, De Naeyer L, Mushi T, Ubarijoro S, Gashumba D, Gazille C, Zachariah R
- Issue date: 2007 Aug
- Stavudine- and nevirapine-related drug toxicity while on generic fixed-dose antiretroviral treatment: incidence, timing and risk factors in a three-year cohort in Kigali, Rwanda.
- Authors: van Griensven J, Zachariah R, Rasschaert F, Mugabo J, Atté EF, Reid T
- Issue date: 2010 Feb
- Weight evolution in HIV-1 infected women in Rwanda after stavudine substitution due to lipoatrophy: comparison of zidovudine with tenofovir/abacavir.
- Authors: van Griensven J, Zachariah R, Rasschaert F, Atté EF, Reid T
- Issue date: 2009 Jun
- Lipoatrophic men 44 months after the diagnosis of lipoatrophy are less lipoatrophic but more hypertensive.
- Authors: Bergersen BM, Sandvik L, Ellingsen I, Bruun JN
- Issue date: 2005 Jul
- Fat distribution and metabolic abnormalities in HIV-infected patients on first combination antiretroviral therapy including stavudine or zidovudine: role of physical activity as a protective factor.
- Authors: Domingo P, Sambeat MA, Pérez A, Ordoñez J, Rodriguez J, Vázquez G
- Issue date: 2003 Jun